Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 51, NWS Pueblo, CO

June 18, 1997Fremont County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 18, 1997, 6:49 PM MDT for Fremont County, Pueblo County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1997, 6:49 PM MDT (00:49 UTC)
Expired
Jun 18, 1997, 7:50 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

Counties Fremont County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 71 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2201 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-114 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS1 KPUB 190050 RRA
SVRPUB
COC043-101-190150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
649 PM MDT WED JUN 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN FREMONT COUNTY IN EAST CENTRAL COLORADO
  WESTERN PUEBLO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 750 PM MDT
 
* SOME LOCATIONS AFFECTED
  PENROSE
  HIGHWAY 50 BETWEEN PENROSE AND PUEBLO WEST
  PUEBLO WEST BY 705 PM MDT

* AT 650 PM MDT RADAR SHOWED A SEVERE STORM 15 MILES NORTHWEST OF
  PUEBLO WEST MOVING SOUTHEAST AT 20 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.



IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

RMG/LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:57 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 18, 1:57 PM MDT, 4 hours 52 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
157 PM MDT WED JUN 18 1997

SCT CONVECTION FIRING THIS AFTN AS EVIDENCED BY VSBL SATELLITE LOOP...
88D IMAGES AND LIGHTNING DETECTION CHARTS.  MOST CONCENTRATED ACTIVITY
IS OVER WRN LAS ANIMAS COUNTY ALONG AND EAST OF SANGRE DE CRISTOS AND
CULEBRA RANGES.  SATELLITE ALSO SHOWS BUILDING CU ALONG AXIS FROM SE
LAS ANIMAS CNTY TO NEAR LAA.  BASED ON TRACK OF SHORTWAVE/SPEED MAX
MOVG ACROSS NORTH ROCKIES AND BETTER ENHANCEMENT/MORE WIDESPREAD
CONVECTION TO OUR NORTH...BELIEVE ISOLD TO WDLY SCT THUNDERSTORMS WILL
WORK FOR THE EVNG HOURS.  WARM MID LEVEL TEMPERATURES AND HIGH FREEZING
LEVELS WILL LIKELY MAKE SEVERE CHANCES MINIMAL BUT CANNOT RULE OUT AN
ISOLD PULSE SEVERE STORM.  SUBSIDENCE BEHIND NORTHERN ROCKIES SHORTWAVE
AND TIME OF DAY EXPECTED TO CLEAR SKIES QUICKLY THIS EVNG.  MIN TEMPS
TNGT SHOULD BE SOME 5-10 DEGREES WARMER THAN LAST NIGHT DUE TO
DOWNSLOPE WINDS EAST OF MTNS AND WARMER MAXS TODAY.    SR

In the hours before

Special weather statement, Jun 18, 5:10 PM MDT, 1 hour 39 minutes before
COZ060-190015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
510 PM MDT WED JUN 18 1997

...STRONG THUNDERSTORM OVER CENTRAL SAGUACHE COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY OF CENTRAL
SAGUACHE COUNTY THROUGH 610 PM. THIS STORM WILL BE CAPABLE OF
PRODUCING HAIL 1/4 TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 45
MPH...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

AT 510 PM...PUEBLO DOPPLER RADAR INDICATED THE STRONG THUNDERSTORM
25 MILES WEST NORTHWEST OF SAGUACHE...MOVING TO THE SOUTHEAST AT 20
MPH.

MOORE
Special weather statement, Jun 18, 5:12 PM MDT, 1 hour 37 minutes before
COZ060-190015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
510 PM MDT WED JUN 18 1997

...STRONG THUNDERSTORM OVER CENTRAL SAGUACHE COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY OF CENTRAL
SAGUACHE COUNTY THROUGH 610 PM. THIS STORM WILL BE CAPABLE OF
PRODUCING HAIL 1/4 TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 45
MPH...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

AT 510 PM...PUEBLO DOPPLER RADAR2 INDICATED THE STRONG THUNDERSTORM
25 MILES WEST NORTHWEST OF SAGUACHE...MOVING TO THE SOUTHEAST AT 20
MPH.

MOORE
Special weather statement, Jun 18, 6:07 PM MDT, 42 minutes before
COZ071-072-190110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
607 PM MDT WED JUN 18 1997

...LINE OF THUNDERSTORMS MOVING ACROSS COLORADO SPRINGS EARLY THIS
EVENING...

A LINE OF THUNDERSTORMS WILL MOVE ACROSS COLORADO
SPRINGS...SECURITY-WIDEFIELD AND FOUNTAIN THROUGH 630 PM MDT.  THESE
STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS...PEA-SIZED HAIL AND WIND
GUSTS TO AROUND 40 MPH AS THEY MOVE THROUGH.

AT 607 PM MDT...THE LINE OF STORMS EXTENDED FROM COLORADO SPRINGS
ON THE NORTH TO FORT CARSON ON THE SOUTH.  THE STORMS WERE MOVING
EAST AT 20 MPH.

LW
Special weather statement, Jun 18, 6:09 PM MDT, 40 minutes before
COZ071-072-190110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
607 PM MDT WED JUN 18 1997

...LINE OF THUNDERSTORMS MOVING ACROSS COLORADO SPRINGS EARLY THIS
EVENING...

A LINE OF THUNDERSTORMS WILL MOVE ACROSS COLORADO
SPRINGS...SECURITY-WIDEFIELD AND FOUNTAIN THROUGH 630 PM MDT.  THESE
STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS...PEA-SIZED HAIL AND WIND
GUSTS TO AROUND 40 MPH AS THEY MOVE THROUGH.

AT 607 PM MDT...THE LINE OF STORMS EXTENDED FROM COLORADO SPRINGS
ON THE NORTH TO FORT CARSON ON THE SOUTH.  THE STORMS WERE MOVING
EAST AT 20 MPH.

LW
Special weather statement, Jun 18, 6:40 PM MDT, 9 minutes before
COZ068-071>073-190145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
640 PM MDT WED JUN 18 1997

...A LINE OF THUNDERSTORMS MOVING THROUGH FREMONT...EL PASO
AND PUEBLO COUNTIES THIS EVENING...

A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST THROUGH
FREMONT...EL PASO AND PUEBLO COUNTIES THROUGH 715 PM MDT...PRODUCING
BRIEF HEAVY DOWNPOURS...PEA-SIZED HAIL AND WIND GUSTS TO AROUND 40
MPH.

THE STORMS WILL CROSS OVER HIGHWAY 50...FROM EAST OF SALIDA TO
PUEBLO THROUGH 700 PM MDT.  THEY WILL ALSO CROSS OVER INTERSTATE 25
FROM FOUNTAIN TO PUEBLO BY 700 PM MDT.

AT 640 PM MDT...THE STORMS EXTENDED FROM JUST EAST OF SALIDA
TO NEAR PENROSE TO NEAR FOUNTAIN.  THE STORMS WERE MOVING SOUTHEAST
AT 20 MPH.

LW
Special weather statement, Jun 18, 6:41 PM MDT, 8 minutes before
COZ068-071>073-190145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
640 PM MDT WED JUN 18 1997

...A LINE OF THUNDERSTORMS MOVING THROUGH FREMONT...EL PASO
AND PUEBLO COUNTIES THIS EVENING...

A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST THROUGH
FREMONT...EL PASO AND PUEBLO COUNTIES THROUGH 715 PM MDT...PRODUCING
BRIEF HEAVY DOWNPOURS...PEA-SIZED HAIL AND WIND GUSTS TO AROUND 40
MPH.

THE STORMS WILL CROSS OVER HIGHWAY 50...FROM EAST OF SALIDA TO
PUEBLO THROUGH 700 PM MDT.  THEY WILL ALSO CROSS OVER INTERSTATE 25
FROM FOUNTAIN TO PUEBLO BY 700 PM MDT.

AT 640 PM MDT...THE STORMS EXTENDED FROM JUST EAST OF SALIDA
TO NEAR PENROSE TO NEAR FOUNTAIN.  THE STORMS WERE MOVING SOUTHEAST
AT 20 MPH.

LW

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.